Alert archive / South Carolina / Small Craft Advisories in 2012

Small Craft Advisory 16, NWS Wilmington, NC

March 1, 2012

NWS Wilmington, NC issued this small craft advisory at Mar 1, 2012, 6:19 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2012, 6:19 PM EST (23:19 UTC)
Expired
Mar 2, 2012, 12:00 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WHUS72 KILM 012319
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
619 PM EST THU MAR 1 2012

AMZ250-252-020200-
/O.EXP.KILM.SC.Y.0015.000000T0000Z-120301T2300Z/
/O.NEW.KILM.SC.Y.0016.120301T2319Z-120302T0300Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
619 PM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY HAS EXPIRED

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS EXTENDED THE SMALL
CRAFT ADVISORY...WHICH IS NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING.

* WINDS...SOUTHWEST 15 TO 20 KT WITH GUSTS UP TO 25 KT THIS
  EVENING...DIMINISHING TO 10 TO 15 KT OVERNIGHT.

* SEAS...FOR THIS EVENING...4 TO 6 FOOT SEAS...EXCEPT UP TO 7 FT
  ACROSS THE OUTER WATERS OFF CAPE FEAR. SEAS WILL SUBSIDE TO 3 TO
  5 FT OVERNIGHT. THE DOMINATE PERIODS WILL RUN NEAR 7 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
DCH
3 follow-up statements
271 
WHUS72 KILM 020226
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
926 PM EST THU MAR 1 2012

AMZ250-252-020500-
/O.EXT.KILM.SC.Y.0016.000000T0000Z-120302T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
926 PM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...SOUTHWEST 15 TO 20 KT WITH FEW GUSTS UP TO 25 KT THIS
  EVENING...WILL DIMINISH TO AROUND 15 KT OVERNIGHT.

* SEAS...4 TO 6 FEET...SUBSIDING TO 3 TO 5 FT AFTER MIDNIGHT.
  DOMINATE PERIODS WILL RUN 5 TO 7 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
DCH
488 
WHUS72 KILM 020318
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1018 PM EST THU MAR 1 2012

AMZ250-252-020500-
/O.CON.KILM.SC.Y.0016.000000T0000Z-120302T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1018 PM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...SOUTHWEST 15 TO 20 KT...WILL DIMINISH TO AROUND 15 KT
  OVERNIGHT.

* SEAS...3 TO 5 FEET...EXCEPT UP TO 6 FT THROUGH MIDNIGHT ACROSS
  THE OUTER WATERS OFF CAPE FEAR. DOMINATE PERIODS WILL RANGE
  BETWEEN 5 AND 7 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
11
165 
WHUS72 KILM 020453
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 PM EST THU MAR 1 2012

AMZ250-252-020600-
/O.EXP.KILM.SC.Y.0016.000000T0000Z-120302T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1153 PM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

$$

9

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 1, 6:10 PM EST, 9 minutes earlier.

Area forecast discussion, Mar 1, 6:10 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EST THU MAR 1 2012

.SYNOPSIS...
A STATIONARY BOUNDARY WILL LIFT NORTH AS A WARM FRONT
TONIGHT AND EARLY FRIDAY. A STRONG COLD FRONT WILL BRING
THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. COOLER AND DRIER
HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 3 PM THURSDAY...DRY AIR IN THE MID-LEVELS CONTINUES TO MAKE
SLOW SOUTHWARD PROGRESS OVER THE AREA THIS AFTERNOON. NOT TOO FAR
SOUTH OF OUR FORECAST AREA...A STREAM OF CONVECTION UNDER FAVORABLE
JETTING ALOFT AND WITHIN A MOISTURE-RICH COLUMN IS CURRENTLY BEING
DIRECTED BY ZONAL FLOW EASTWARD ACROSS SOUTHERN SC.

A WEAK COLD FRONT HUNG UP IN THE MOUNTAINS THIS AFTERNOON WILL
BECOME MORE DIFFUSE INTO EVENING. MIXING IN THE WARM WSW WIND FLOW
WAS ALLOWING DEW POINTS TO FALL OVER OUR DEEPER INTERIOR ZONES.

A WARM FRONT WILL FORM OVER OR JUST SOUTH OF OUR FORECAST AREA OVER
NIGHT. THIS FEATURE WILL ALLOW ISOLATED SHOWERS SOUTH OF OUR AREA TO
EXPAND NORTH INTO NE SC BY DAYBREAK FRIDAY.

THIS MAY ALLOW A FAIRLY SIGNIFICANT DIFFERENCE IN MINIMUM TEMPS FROM
NORTH TO SOUTH BY DAWN FRIDAY...AND WILL SHOOT FOR LOW 50S NORTH AND
CENTRAL ZONES TO AROUND 60 FAR SOUTHERN PORTION. CLEARING IN THE
EVENING MAY SET THE STAGE FOR PATCHY FOG OVERNIGHT BEFORE WARM
FRONTAL CLOUD SPREAD IN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A STRONG UPPER LEVEL JET WILL DEVELOP TO THE
WEST AND WILL STRENGTHEN AS IT SHIFTS OVER THE EAST COASTS. THIS JET
STRENGTHENS AND WILL INCREASE TO 150 TO 175 KNOTS AND THE AXIS OF
STRONGEST WINDS WILL BE JUST TO THE NORTH AND WEST OF OUR AREA. THIS
WILL PROVIDE ENERGY FOR POSSIBLE SEVERE WEATHER ON SATURDAY.

ON SATURDAY...THE 0-6 KILOMETER BULK SHEAR IS RUNNING OVER 50 KNOTS
AND THE CONVECTIVE AVAILABLE POTENTIAL ENERGY IS RUNNING AT 600
JOULES PER KILOGRAM. SPC HAS PLACED THE AREA IN A SEE TEXT WITH A 5
PERCENT PROBABILITY OF SEVERE. THE BEST DIVERGENCE ALOFT STAYS TO
THE NORTH AND WEST OF THE AREA. SO A FEW ITEMS ARE NOT QUITE LINED
UP FOR SEVERE WEATHER ON SATURDAY ON THE LATEST MODELS. SO MONITOR
FOR CHANGES TO THE NEXT FEW RUNS TO DETERMINE IF THERE WILL BE A
SEVERE WEATHER THREAT.

FOR TOMORROW... A STALLED FRONT OVER THE REGION WILL LIFT NORTH OF
THE REGION AHEAD OF A DEVELOPING LOW PRESSURE CENTER AND STRONG COLD
FRONT WILL BE LOCATED FROM THE GREAT LAKES TO SOUTH CENTRAL TEXAS.
THE UPPER LEVEL DYNAMICS AID IN PUSHING THE FRONT TO THE WESTERN
CAROLINAS BY DAYBREAK SATURDAY AND DRIVE THE BOUNDARY OFF THE COAST
LATE SATURDAY. LATEST QPF VALUES ARE CALL FOR 1 TO 3 INCHES OF
MAXIMUM QPF. WE WILL HAVE TO SEE IF THIS COMES TO FRUITION.
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...MODELS CONTINUE TO SHOW LINGERING MOISTURE
EARLY SUNDAY IN THE FORM OF LIGHT QPF ALONG THE COAST IN ASSOCIATION
WITH FINAL PIECE OF SHORTWAVE ENERGY RIFLING THROUGH THE MAIN UPPER
TROUGH AS IT SWINGS TO NEGATIVE TILT OFF THE COAST. THIS IS PRETTY
FAR REMOVED FROM THE LOW LEVEL MOISTURE THAT WILL HAVE EXITED STAGE
EAST BY THIS POINT MAKING THE IDEA OF RAINFALL SEEM OVERDONE DESPITE
THE APPRECIABLE STRENGTH OF SAID SHORTWAVE. AT THIS POINT TRACE
RAINFALL APPEARS AS LIKELY OR MORE LIKELY THAN MEASURABLE.
MODERATE COLD ADVECTION IN THE WAKE OF THIS SYSTEM WILL BRING
TEMPERATURES BACK TO NEAR CLIMO BY AFTERNOON. ANOTHER SHORTWAVE
CROSSES THE CAROLINAS BUT THIS ONE ACTS ACTS TO KICK THE MEAN TROUGH
RATHER THAN DEEPEN IT. THE RESULT IN THE LOW LEVELS IS A SLIGHT
RESTRENGTHENING OF THE CAA AND AFTERNOON TEMPS HELD A FEW DEGREES
BELOW CLIMO. SOME MODEL GUIDANCE HINTING THAT THIS FINAL VORT
MANAGES TO SQUEEZE OUT SOME PRECIP FROM THE OTHERWISE DRY COLUMN AND
THIS SEEMS QUITE UNLIKELY. TUESDAY MAY BE THE BIGGEST TEMPERATURE
CHALLENGE IN THAT THE GFS CONTINUES TO SHOW MODERATE CAA AND A WEAK
SURFACE PRESSURE PATTERN LOCALLY LEADING TO SHALLOW MIXING FOR A
SOMEWHAT CHILLY DAY. BY DAY 6 MOS GUIDANCE STRINGS HAVE A
CONSIDERABLE BIAS TOWARDS CLIMATOLOGY AND SO CURRENT FORECAST WILL
GO BELOW MEX NUMBERS...GENERALLY SHOWING MID 50S. THE LAST TWO DAYS
OF THE PERIOD WILL BRING A GRADUAL RETURN TO CLIMO TEMPS WEDNESDAY
AND PROBABLY A FEW MORE DEGREES ABOVE BY THURSDAY AS THE HIGH SLOWLY
MIGRATES OFF THE COAST. OTHER THAN THE MOISTURE MENTIONED SUNDAY AND
MONDAY CLOUD COVER WILL BE MINIMAL THROUGH MOST OF THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...HIGH CONFIDENCE FOR VFR CONDITIONS THROUGH THE EVENING
HOURS...LOWER CONFIDENCE TOWARD MORNING. FRONTAL BOUNDARY SOUTH OF
THE REGION WILL BEGIN TO WAVE NORTHWARD AS A WARM FRONT AFTER
MIDNIGHT. BUFKIT SHOWS WINDS AT THE BOUNDARY LAYER DROPPING OFF
QUITE RAPIDLY AFTER 07Z. IF CLEAR SKIES STILL PREVAIL AT THAT
POINT...SOME IFR CEILINGS/VIS ARE LIKELY. IF MID AND HIGH CLOUDS
OVERSPREAD THE REGION...THE THREAT OF FOG WILL DIMINISH. BEST CHANCE
FOR IFR CONDITIONS WILL BE THE NORTHERN TERMINALS A COUPLE OF HOURS
BEFORE SUNRISE. FRIDAY...THE WARM FRONT WILL MOVE NORTHWARD FAIRLY
RAPIDLY ACROSS THE REGION. BEST CHANCE FOR ANY PRECIP WILL BE AT THE
WESTERN TERMINALS...WHERE THE BEST MOISTURE AND ISENTROPIC LIFT WILL
RESIDE. AFTER PASSAGE OF THE WARM FRONT...WINDS WILL SHIFT FROM
SOUTHEASTERLY TO SOUTHWESTERLY...AND GUSTY FRIDAY AFTERNOON.

EXTENDED OUTLOOK...THUNDERSTORMS/TEMPO IFR SATURDAY INTO SUNDAY
MORNING. OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...WINDS AND ROUGH SEAS WILL WARRANT AN EXERCISE
CAUTION STATEMENT FOR THE NC WATERS THROUGH AFTERNOON. CONDITIONS
WILL IMPROVE OVERNIGHT THROUGHOUT THE WATERS AS WINDS EASE DUE TO A
FLAT PRESSURE PATTERN SETTING-UP NEAR A DEVELOPING WARM FRONT. SEAS
MAINLY 2-5 FEET...HIGHEST OFFSHORE WILL BE COMPOSED OF S WAVES EVERY
6-7 SECONDS AND ESE WAVES 1-2 FEET EVERY 10-11 SECONDS. A FEW SHOWERS
ARE POSSIBLE OVER THE SC WATERS LATE TONIGHT.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL BE STALLED AND
BISECTING THE THE COASTAL WATERS WITH LIGHT WINDS IN THE MORNING. AS
THE WARM FRONT SHIFTS NORTH...WINDS WILL INCREASE FROM THE SOUTHWEST
FRIDAY INTO SATURDAY AS THE PRESSURE GRADIENT AHEAD OF A STRONG COLD
WILL TIGHTEN. WINDS SPEEDS ARE EXPECTED TO INCREASE FROM 10 TO 15
KNOTS FRIDAY AFTERNOON TO 20 TO 25 KNOTS BY SATURDAY AFTERNOON. SEAS
IN THIS PERIOD WILL BUILD FROM 3 TO 4 FEET ON FRIDAY TO 6 TO 8 FEET
ON SATURDAY AFTERNOON. WITH THE FRONTAL PASSAGE...WINDS WILL SHIFT
TO THE NORTHWEST AND SEAS AREA EXPECTED TO DECREASE BE SMALL CRAFT
CONDITIONS BY SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 PM THURSDAY...FAIRLY STRONG COLD FRONT PAIRED WITH GOOD LOW
LEVEL JETTING WILL MAKE FOR QUITE UNSETTLED CONDITIONS TO START THE
PERIOD. WHETHER THIS LEADS TO SCEC OR AN ACTUAL SCA DEPENDS ON THE
SPEED OF THE BOUNDARY AND THE DEPTH OF MIXING SINCE WINDS ALOFT WILL
BE QUITE STRONG. A STRONG UPPER LEVEL SYSTEM WILL DRIVE A SECOND
BOUNDARY ACROSS THE WATERS ON MONDAY AND EITHER MAINTAIN OR PERHAPS
STRENGTHEN THE OFFSHORE WINDS...CAUTIONARY HEADLINES MAY HAVE TO
CONTINUE. IT IS TUESDAY WHERE HIGH PRESSURE FINALLY BUILDS INTO THE
CAROLINAS ALBEIT SLOWLY. THIS SLOW MOTION WILL STILL KEEP A BIT OF A
GRADIENT ACROSS THE WATERS AND THE TURN FROM NW TO NE...OFFSHORE TO
COAST-PARALLEL...SHOULD ALLOW OUTER FRINGE SEAS TO BUILD SOME. THIS
COULD LEAD TO YET FURTHER CONTINUATION OF SCEC HEADLINES FOR
NORTHERN ZONES AS 5 FOOTERS MATERIALIZE OUT NEAR 20 NM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR AMZ250-
     252.

&&

NEAR TERM...MJC
SHORT TERM...DRH
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Mar 1, 4:46 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
446 AM EST THU MAR 1 2012

AMZ250-252-021000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
446 AM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-
021000-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
446 AM EST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

Nearby

Small Craft Advisories in South Carolina, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.